New York, 2001

Flash Flood and Flooding in New York, June 23 to 24, 2001

June 23 to 24, 2001 · NWS OKX · 5 events in 4 counties and zones

A severe thunderstorm produced high winds and torrential rain as it passed over Larchmont. High winds downed many trees, which fell on houses, uprooted sidewalks, and downed power lines in a 15 to 20 block area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A severe thunderstorm produced high winds and torrential rain as it passed over Larchmont. High winds downed many trees, which fell on houses, uprooted sidewalks, and downed power lines in a 15 to 20 block area. This storm also downed trees and power lines in Mamaroneck. Torrential rain also caused flooding of low-lying and poor drainage areas.Heavy rains caused widespread significant ponding of water in poor drainage and low-lying areas in the New York City area. In Staten Island, several cars became inundated with water and stalled. Several people required rescue from their cars. In Manhattan, flooding caused the closure of a large segment of West Side highway between 100th and 120th Streets.These heavy rains also led to rises in area rivers and streams. In Rockland County, the Mahwah River at Suffern was above its' flood stage of 4.0 ft. from 4:56 PM EDT on June 23rd until 3:42 AM EDT on June 24th. The crest stage was 5.8 ft. at 7:00 PM on June 23rd. Also, in Stony Point, a 17 year old male was swept into floodwaters at a culvert on Willow Grove Drive. He was rescued, and suffered only minor injuries. Frequent cloud to ground lightning also accompanied some of these thunderstorms. Lightning struck a house at 29 Captain Shankey Drive in Haverstraw at 2:56 pm EDT and struck a person at 1 Lyle Terrace at 3:15 pm EDT. In Westchester County, lightning struck a utility pole in Yorktown, causing hot electrical wires to fall on an occupied Sports Utility Vehicle. The occupant was briefly trapped in the vehicle, but was uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 23, 8:26 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 8:26 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
926 AM EDT SAT JUN 23 2001

SPC HAS MUCH OF CWA IN SLGT CHC DY1. WL ISSUE AN SPS ARND 10 AM OR
SO. WL DROP SCA AND GO S 15 TO 20 KTS ON THE MARINE. SEAS 3 TO 4 FT.
12Z SOUNDGS VRY UNSTBL WITH PCPL WATER 1.32, BUT AM NOT IMPRESSD
WITH THE WND PROFILE...WITH A SWEAT OF ONLY 144 AND A WBZ ABV 10
KFT. THINKG ANY TSTM WUD PRODUCE LOTS OF RFL AND WND GUSTS BLW
SEVERE THRESHOLD ACRS LI. BUT FRM NASSAU CTY WWD CUD GET HIER GUSTS
AS PER SWODY1. NO NEED FOR ZFP UPDATE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

WOOLDRIDGE

In the hours before

Special weather statement, Jun 23, 9:00 AM EST, 1 hour 40 minutes before
CTZ005-009-NJZ002>006-011-NYZ067>077-232100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1000 AM EDT SAT JUN 23 2001

THE SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
MUCH OF OUR REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON.

AN UNSTABLE AIRMASS OVER THE REGION ALONG WITH A DISTURBANCE ALOFT
WILL PRODUCED SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS
COULD PRODUCE WIND GUSTS IN EXCESS OF 58 MPH.

ALL THUNDERSTORMS...WHETHER SEVERE OR NOT PRODUCE LIGHTNING.
DANGEROUS CLOUD TO GROUND LIGHTNING IS A KILLER. WHEN A THUNDERSTORM
APPROACHES OUTDOOR ACTIVITIES SHOULD BE CURTAILED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOOLDRIDGE

The radar

The Brookhaven radar (KOKX), 75 km away, was scanning. The volume nearest the first event began at 15:41 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Westchester

When
June 23, 10:40 AM EST to 11:15 AM EST
Where
Westchester County, Larchmont
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.917, -73.750

Flood, Richmond

When
June 23, 1:00 PM EST
Where
Richmond County, Richmond
Reported by
TRAINED SPOTTER
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Flood, New York

When
June 23, 1:00 PM EST
Where
New York County, New York
Reported by
TRAINED SPOTTER
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

Lightning, Rockland

When
June 23, 1:56 PM EST to 2:15 PM EST
Where
Rockland County, Haverstraw
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Flash Flood, Rockland

When
June 23, 3:56 PM EST to June 24, 2:42 AM EST
Where
Rockland County, Suffern
Injuries
1 direct, 0 indirect
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251264, 5251265, 5251266, 5251267, 5251306.